West Virginia, 2011

Hail and Damaging Winds in West Virginia, May 26, 2011

May 26, 2011 · NWS RNK · 17 events in 4 counties and zones

Severe thunderstorms developed on the afternoon of May 26th in a very unstable air mass across southeast West Virginia. These storms were primarily large hail producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms developed on the afternoon of May 26th in a very unstable air mass across southeast West Virginia. These storms were primarily large hail producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:21 PM EST, 58 minutes earlier.

Area forecast discussion, May 26, 1:21 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT THU MAY 26 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY NORTHEAST TODAY AND
TONIGHT THROUGH THE OHIO VALLEY...REACHING WESTERN NEW YORK STATE BY
LATE FRIDAY. THE FRONT WILL STALL OUT JUST TO THE WEST OF OUR AREA
BEFORE RETREATING NORTH TO THE GREAT LAKES...AS WARM HIGH PRESSURE
BUILDS OVER CAROLINAS AND GULF COAST REGION SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
12Z SOUNDINGS INDICATE PLENTY OF DRY AIR AT MID LEVELS AND ENOUGH
MID LEVEL CAP TO KEEP CONVECTION FROM FIRING UNTIL LATE TODAY.
CIRRUS AHEAD OF FRONTAL SYSTEM TO WEST MAY ALSO KEEP CONVECTION
FROM FIRING TOO EARLY. HOWEVER...MID LEVEL LAPSE RATES ARE STEEP
AND PLENTY OF LOW LEVEL MSTR AND LATEST ANALYSES INDICATING SB
CAPES ALREADY CLIMBING INTO THE 1500-2000 J/KG RANGE WITH MID
MORNING HEATING...SO WHEN CAP FINALLY DOES BREAK SOME STORMS STILL
EXPECTED TO REACH SEVERE THRESHOLDS. WIND SHEAR MODEST BUT WITH SOME
STRENGTHENING IN THE WEST LATER THIS AFTERNOON. HIGH RES MODELS
STILL HOLDING OFF ON SPREADING CONVECTION INTO OUR FAR WEST UNTIL
4-5PM...IF NOT EVEN A LITTLE LATER. THEN SPREADING ACROSS BLUE
RIDGE PERHAPS AS LATE AS MIDNIGHT. WINDS EXPECTED TO BE PRIMARY
THREAT...WITH SOME HAIL IN MTNS. ANY THREAT FOR SUPERCELLS AND
TORNADOES APPEARS VERY MINIMAL...BUT CANNOT BE COMPLETELY RULED
OUT. SPC SLIGHT RISK AREA UNCHANGED FROM EARLY MORNING
FCST...EXTENDING ACROSS APPALACHIANS TO THE FOOTHILLS.

ONLY MINOR ADJUSTMENTS TO NEAR TERM FCST...SLOWING DOWN TIMING OF
LOW CHC POPS IN FAR WEST JUST AN HOUR OR SO...AND MINOR UPWARD
TWEAKS TO MAX TEMPS IN SOME PARTS OF NEW RIVER VALLEY BASED ON
CURRENT TEMPS AND HOLDING OFF ON THICKENING CLOUDS UNTIL LATER IN
THE DAY.

PREV DISCUSSION FROM 726AM...

WILL BE STARTING OUT MILD THIS MORNING AND  WILL START TO GET SOME
HIGH CLOUDS THIS MORNING FROM THE LINE OF STORMS IN KENTUCKY BUT
PLENTY OF SUNSHINE AND WITH 850 MB TEMPERATURES IN THE +16 TO +20
RANGE TODAY HIGH TEMPERATURES WILL STILL BE 5 TO 10 DEGREES ABOVE
NORMAL.

ONCE MIXING BEGINS AND INVERSION BREAKS WILL START TO SEE GUSTY
WINDS FROM THE SOUTH-SOUTHWEST. BUFKIT SHOWED THE CAP ERODING IN
THE FAR WESTERN COUNTY WARNING AREA AROUND 19Z WITH CAPES THIS
AFTERNOON IN THE 1000-1500 J/KG RANGE. MODELS HOLD THE BULK OF THE
PRECIPITATION JUST TO THE WEST UNTIL LATE THIS AFTERNOON.

EXPECT BAND OF SHOWERS AND THUNDERSTORMS TO SLOWLY SPREAD ACROSS
THE WESTERN COUNTY WARNING AREA THIS EVENING. THIS MAY RESULT IN A
PERIODS OF HEAVY RAIN DUE PARTLY TO PRECIPITABLE WATER VALUES AS
HIGH AS 1.25 INCHES AND THE POTENTIAL FOR TRAINING STORMS AS THE
BAND OF SHOWERS AND THUNDERSTORMS SLOWS DOWN OVER THE MOUNTAINS.

SLIGHT RISK IN THE DAY ONE STORM PREDICTION CENTER OUTLOOK COVERS
THE CENTRAL AND WESTERN COUNTY WARNING AREA AND WILL BE
HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY ERODES BEFORE CROSSING THE CWA ON
FRIDAY...ALTHOUGH ITS UPPER LEVEL FEATURE REMAINS INTACT. BIGGEST
HAZARD ON FRIDAY ATTM APPEARS TO BE HVY RAINFALL..WITH TRAINING/SLOW
MOVERS/BACK-BUILDING FROM THE SSW POSSIBLE...ESPECIALLY CONSIDERING WEAK MBE
VELOCITIES. BECAUSE THERE'S REALLY NO SIGNIFICANTLY COOLER DRIER
AIR MASS AFTER FRIDAY...ITS DIFFICULT TO RULE OUT STORMS ENTIRELY
FOR THE REST OF THE WEEKEND. POPS ON SATURDAY ARE MAINLY DUE TO
TERRAIN INFLUENCES...WHEREAS SUNDAY SURFACE CONVERGENCE DEVELOPS
ALONG THE SW MTNS WITH HIGH PRESSURE SLIDING SW OFF THE EASTERN
SEABOARD AND SW WINDS ACROSS WEST VIRGINIA. NEITHER OF THESE DAYS
FIGURES TO BE A WASHOUT. THIS SURFACE WIND SETUP WILL THUS RUSH
NEAR +20C H85 AIR INTO SE WEST VA FAR BEFORE THE SOUTHSIDE AND
PIEDMONT WHICH WILL BE AFFECTED BY A WEAK EASTERLY COMPONENT. MET
MOS LOOKED A LITTLE TOO COOL BOTH SAT AND SUNDAY WITH ONLY
ISOLATED SHWS/STORMS EXPECTED.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
UPPER LEVEL PATTERN OVER NORTH AMERICA EVOLVES INTO HIGHLY
ANOMALOUS FLOW BY EARLY NEXT WEEK WITH A DEEP WESTERN U.S. TROUGH
AND BROAD RIDGE OVER THE EASTERN HALF OF THE CONUS. H5 HEIGHT
ANOMALIES OF 75 TO 100 DM OVER THE OHIO VALLEY PERSIST FROM ABOUT
TUESDAY OR WEDNESDAY THROUGH THE END OF THE WEEK. THIS WILL IN ALL
LIKELIHOOD PUT AN ABRUPT END TO OUR VERY WET AND STORMY PATTERN OF
APRIL AND MAY. COULD BE FLIRTING WITH RECORD HEAT BY MID TO LATE
WEEK. UNDERCUT HPC ON HIGHS A LITTLE BUT BASICALLY FOLLOWED
GUIDANCE ON TEMPS. BY LATE WEEK THE UPPER RIDGE RETROGRADES
SOMEWHAT TO THE WEST WITH MORE NW FLOW ACROSS EASTERN SEABOARD
WHICH COULD ALLOW FOR MCS DEVELOPMENT TO TOP THE RIDGE AND MAKE A
RUN AT THE CWA. GFS/UKMET/CANADIAN ALL IN PRETTY GOOD AGREEMENT
ON THE BASIC PATTERN WITH ECMWF BUILDING THE RIDGE SOMEWHAT
FURTHER WEST OVER THE HIGH PLAINS...WHICH MIGHT ALLOW A BACKDOOR
FRONT TO SNEAK SOUTHWARD LATE WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
APPROACH THE AREA LATE AFTERNOON INTO THIS EVENING...LIKELY
IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS
IN 20-24Z/4PM-8PM TIMEFRAME.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KBCB OR KROA
UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON
FRIDAY...AND WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY
AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGETOP OBCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIRMASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTEREZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.CLIMATE...
INCREASING SW FLOW WILL BRING IN MUCH WARMER TEMPS THURSDAY.
ONE...MAYBE TWO LOCATIONS COULD BE CLOSE TO RECORD HIGHS DEPENDING
ON HOW MUCH CLOUD COVER GETS IN TOWARD MID AFTN WITH STORMS.

THE RECORD HIGH FOR MAY 26TH FOR ALL CLIMATE SITES:

STATION     RECORD HIGH/YEAR SET
ROANOKE        94/1933
LYNCHBURG      93/1933
DANVILLE       96/1953
BLACKSBURG     88/1953
BLUEFIELD      86/1991

CURRENT FORECAST HAS BLUEFIELD GETTING TO 85 TODAY.

RECORD WARM MINIMUM MAY ALSO BE SET TODAY AT ROANOKE...
DANVILLE...AND BLUEFIELD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/SK
SHORT TERM...KM
LONG TERM...PC
AVIATION...WERT
CLIMATE...
Hazardous weather outlook, May 26, 1:03 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 26 2011

NCZ003-004-019-020-VAZ016-017-022>024-032>035-043-271815-
SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ014-271815-
MONTGOMERY-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-271815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-271815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, May 26, 1:27 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU MAY 26 2011

WVZ043>045-261915-
GREENBRIER WV-MONROE WV-SUMMERS WV-
227 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RED SULPHUR
SPRING...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR WAYSIDE AROUND 235 PM...WOLFCREEK AROUND 245
PM...PICKAWAY AROUND 250 PM...HOLLYWOOD AROUND 255 PM...RONCEVERTE
AROUND 305 PM AND FAIRLEA AROUND 310 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3789 8013 3787 8017 3781 8021 3741 8070
      3753 8087 3806 8038

WP

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Summers

When
May 26, 2:19 PM EST to 2:25 PM EST
Where
Summers County, 0.55 mi W of Forest Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -80.810

Hail, Summers

When
May 26, 2:20 PM EST to 2:30 PM EST
Where
Summers County, 1.09 mi E of Ballengee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -80.730

Hail lasted for about 10 minutes.

Thunderstorm Wind, Mercer

When
May 26, 2:40 PM EST
Where
Mercer County, 1.39 mi W of Pettry
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.427, -80.995

Trees were brought down by thunderstorm winds on Red Sulphur Turnpke near Concord University.

Hail, Greenbrier

When
May 26, 3:01 PM EST to 3:05 PM EST
Where
Greenbrier County, 0.69 mi N of Kessler
Measured
0.88 in hail
Reported by
Public
Coordinates
37.990, -80.670

The hail fell along Anjean Road.

Hail, Summers

When
May 26, 3:01 PM EST to 3:05 PM EST
Where
Summers County, Indian Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
37.530, -80.820

Hail, Summers

When
May 26, 3:03 PM EST to 3:05 PM EST
Where
Summers County, 1.1 mi W of Forest Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
37.570, -80.820

Hail, Summers

When
May 26, 3:10 PM EST to 3:20 PM EST
Where
Summers County, 2.15 mi SE of Bellepoint
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -80.850

Hail reported along Zion Mountain Road and lasted for 10 to 15 minutes.

Hail, Greenbrier

When
May 26, 3:15 PM EST to 3:20 PM EST
Where
Greenbrier County, 1.29 mi ENE of Renick
Measured
1.75 in hail
Reported by
Public
Coordinates
37.990, -80.350

Hail, Monroe

When
May 26, 3:16 PM EST to 3:20 PM EST
Where
Monroe County, 1.76 mi SE of Creamery
Measured
1.75 in hail
Reported by
Public
Coordinates
37.630, -80.660

Hail fall on Everett Green Road.

Hail, Monroe

When
May 26, 3:20 PM EST to 3:25 PM EST
Where
Monroe County, 1.29 mi WNW of Wolf Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -80.650

Hail, Greenbrier

When
May 26, 3:33 PM EST to 3:35 PM EST
Where
Greenbrier County, Alderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -80.650

Hail observed on Sunset Drive in Alderson.

Hail, Summers

When
May 26, 3:33 PM EST to 3:35 PM EST
Where
Summers County, 0.69 mi N of Pence Spgs Hinton Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -80.720

Hail fell near Valley Heights.

Hail, Greenbrier

When
May 26, 3:35 PM EST to 3:46 PM EST
Where
Greenbrier County, Lewisburg
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.800, -80.450

Large hail was reported in and around Lewisburg from a variety of sources. Hail sizes ranged from about 1 to 2 inches in diameter.

Hail, Summers

When
May 26, 3:40 PM EST to 3:45 PM EST
Where
Summers County, 0.56 mi N of Bargers Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.628, -80.768

Hail report from 108 Bruce Allen Road south of Hilldale.

Hail, Greenbrier

When
May 26, 4:06 PM EST to 4:10 PM EST
Where
Greenbrier County, 0.88 mi NE of Sue
Measured
1.25 in hail
Reported by
Public
Coordinates
37.960, -80.210

Hail up to half-dollar size was reported along Little Creek Road.

Thunderstorm Wind, Greenbrier

When
May 26, 6:50 PM EST to 6:53 PM EST
Where
Greenbrier County, 1.76 mi SW of Rainelle
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.950, -80.800

Several trees downed by thunderstorm winds along Route 20 near Lily Park.

Thunderstorm Wind, Mercer

When
May 26, 7:26 PM EST
Where
Mercer County, 0.91 mi E of (Blf)mercer Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.298, -81.204

Bluefield ASOS had a measured wind gust of 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312837, 312846, 312904, 312852, 312853, 312856, 312860, 312861, 312862, 312863, 312870, 312871, 312883, 312898, 312889, 312911, 313197.